more bulbar ALS questions

Status
Not open for further replies.

equidistant

New member
Joined
Jul 25, 2006
Messages
1
Reason
PALS
Country
US
State
dc
City
washington
My father was diagnosed with bulbar ALS in December 2005. He is having a really hard time with excess saliva and is biting the inside of his mouth, both while eating and not eating. He does not have a stomach tube. Does anyone else have any tips on how to reduce the saliva or mouth biting?

His doctor recommended a sea-sickness patch for the saliva, which kind of works, but I'm wondering if there are other fixes. For the mouth biting, his doctor thought a night splint (like you get for TMJ) might work; I think maybe a clear retainer (like the one you get after braces) might also help. Has anyone else had issues like these and found good solutions? Also, if you had symptoms like these and then got a stomach tube, did that help?

Thanks for any advice you can give!
 
Last edited by a moderator:

rickmcmahan

Active member
Joined
Jul 14, 2006
Messages
48
Reason
PALS
Country
US
State
ms
City
batesville
I have bulbar onset and I had been biting my cheek during sleep every night. So about a year ago, I went to Walgreens Drug Store and bought one of the mouth pieces that is made to address teeth grinding problems during sleep. This device has done away with the cheek pain 100%! My Dr said he would give me a medication for the excess saliva, but I have yet to have it filled. I just keep a paper towel in my pocket where ever I am to take care of that drooling. Hope the info on the mouthpiece will be of help. Have a great day!
 

ronney525

Active member
Joined
Dec 14, 2005
Messages
51
hi all,
my trick fore not biting the insides of my cheeck while sleeping is:::
i take a "cotton" gauze... roll it into a small ball and stiff it between my teeth and cheecks( kind of like mrlon brando in godfather)
it works great. or u can get dental things they stuff in when they do a procedurre.
 

anne

Distinguished member
Joined
Jun 22, 2006
Messages
157
Country
CA
State
ontario
City
unionville
Hi....My mom has been having difficulty with the saliva build up. She has used Transderm V patches which is used for motion sickness. It worked but she has now started the Elavil. It is an antidepressant but the side effect from it is dry mouth so they give it to patients with saliva problems. It also helps control the cyring/laughter which the transderm V did not do for her. Good luck. Anne
 
Status
Not open for further replies.
Top